Alert archive / Colorado / Flash Flood Watches in 2008

Flash Flood Watch 6, NWS Pueblo, CO

August 15, 200817 counties in Colorado

NWS Pueblo, CO issued this flash flood watch at Aug 15, 2008, 3:06 PM MDT for 17 counties in Colorado. It was in force for 56 hr.

The area

The counties it named.

The facts

Issued
Aug 15, 2008, 3:06 PM MDT (21:06 UTC)
Expired
Aug 17, 2008, 11:22 PM MDT
In force
56 hr
Issued by
NWS Pueblo, CO
Flood severity
None

Counties Alamosa County, CO, Baca County, CO, Bent County, CO, Chaffee County, CO, Costilla County, CO, Crowley County, CO, Custer County, CO, El Paso County, CO, Fremont County, CO, Huerfano County, CO, Kiowa County, CO, Las Animas County, CO, Otero County, CO, Prowers County, CO, Pueblo County, CO, Saguache County, CO, Teller County, CO

The radar

The Pueblo radar (KPUX), 51 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.1 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2008-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2008-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
592 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this flash flood watch went out at Aug 15, 3:00 PM MDT, 6 minutes earlier.

Area forecast discussion, Aug 15, 3:00 PM MDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
300 PM MDT FRI AUG 15 2008

.SHORT TERM...
(TODAY AND TONIGHT)

ANOMALOUS PATTERN IN PLACE WITH CLOSED UPPER LOW OVER WYOMING
DROPPING SLOWLY SOUTH INTO COLORADO ON SATURDAY.  THIS PUTS
SOUTHEAST CO UNDER THE WARM SECTOR OF THE STORM WITH FAIRLY STRONG
WARM AIR OVERRIDING COOL SFC AIR IN PLACE ACROSS THE SE PLAINS.
MEANWHILE...STRONG UPPER LVL DIFFLUENCE WILL BE POSITIONED OVER THE
AREA TONIGHT WITH QG FORCING MORE REMINISCENT OF A WINTER TIME EVENT
THAN A LATE SUMMER ONE.  SFC FRONTAL BOUNDARY IS CURRENTLY DRAPED THE
PANHANDLES DOWN INTO NE NM.   EASTERLY LOW LVL FLOW WITHIN THE COOL
AIR MASS NORTH OF THE FRONT IS KEEPING FAIRLY HIGH DEW POINTS PINNED
UP ACROSS THE SE MTNS/PLAINS WITH READINGS IN THE 50S WITH LOWER 60S
ACROSS THE EASTERN BORDER. SO MAIN CONCERN FOR SHORT TERM IS
WIDESPREAD SHOWERS AND THUNDERSTORMS WITH POTENTIAL FOR HEAVY
RAINFALL.  WHERE SUN HAS BROKEN THROUGH CLOUD DECK ON WESTERN
FRINGES OVER THE EASTERN MTS/ADJACENT VALLEYS...A FEW SEVERE
THUNDERSTORMS HAVE ALREADY DEVELOPED.  WITH EASTERLY FLOW BENEATH
STRONG NORTHWEST FLOW ALOFT...DEEP LAYER SHEARS ARE MORE THAN
SUFFICIENT FOR SUPERCELL THUNDERSTORMS...AND HAVE ALREADY SEEN SOME
STRONG ROTATION ON RADAR WITH A THUNDERSTORM OVER CUSTER COUNTY
EARLIER.   QUESTION IS HOW STABLE LOW LVLS MAY BE ACROSS THE SE
PLAINS.  NAM AND GFS AND RUC13 INDICATE VERY LITTLE CIN BUT CAPES
NOT ALL THAT STRONG EITHER...PROBABLY ONLY AROUND 500-800 J/KG EXCEPT
SOME POCKETS OF 1000 J/KG ALONG THE EASTERN MOUNTAINS.  LCLS ARE
CERTAINLY LOW ENOUGH FOR THE POSSIBILITY OF A TORNADO.  THINK MAIN
THREAT FOR SEVERE WILL BE ALONG THE EASTERN MOUNTAINS...WITH
THUNDERSTORMS WEAKENING SOME AS THEY ENCOUNTER LOWER CAPES AND
POSSIBLY SOME CIN ACROSS THE PLAINS.  HOWEVER EVEN HERE EXPECT
SHOWERS/EMBEDDED TSTORMS TO BECOME MORE WIDESPREAD THROUGH THE
EVENING AS OVERRUNNING INTENSIFIES AND UPPER FORCING FROM CLOSED LOW
MOVES IN.  THIS HEIGHTENS POSSIBILITY FOR FLASH FLOODING ACROSS THE
PLAINS WHERE MANY AREAS RECEIVED OVER AN INCH OF RAINFALL FROM
THUNDERSTORMS YESTERDAY.  THINK ANY FLASH FLOODING MAY STILL BE
LOCALIZED...BUT AS SYSTEM EVOLVES INTO A MORE STRATIFORM EVENT...AND
SOILS BECOME MORE SATURATED...WE COULD END UP WITH SOME FLOODING
INTO SATURDAY AND EVEN SUNDAY AS THE UPPER LOW CONTINUES TO MOVE
ACROSS THE AREA AND ROUNDS OF SHOWERS AND EMBEDDED THUNDERSTORMS
CONTINUE TO AFFECT THE AREA.  GIVEN THE POTENTIAL WENT WITH A FLASH
FLOOD WATCH...WHICH MAY NEED TO EVOLVE INTO A FLOOD WATCH AS EVENT
GRADUALLY UNFOLDS AND FLOODING MAY RESULT FROM MORE WIDESPREAD
STEADY RAINFALL RATHER THAN FROM INTENSE CONVECTIVE CELLS AS TODAY.
SATURDAY LOOKS SIMILAR TO TODAY...WITH NOT A LOT OF CAPE...BUT VERY
LITTLE CIN EITHER...AND DEEP LAYER SHEARS AROUND 40 KT.  BEST
PROBABILITY FOR ANY SEVERE THUNDERSTORMS MAY BE ACROSS THE MOUNTAINS
AND VALLEYS...WHERE LOW LVL MOISTURE APPEARS TO DEEPEN AND LESS
CLOUD COVER EXPECTED.

.LONG TERM...
(SATURDAY NIGHT THROUGH FRIDAY)

THE LARGE UPR LOW WL BE CENTERED OVR CENTRAL CO BY SAT MORNING AND
IS THEN FORECAST TO TRACK SEWRD...AND BE CENTERED OVR SERN CO BY
SUN EVE...AND THEN CONTINUE ITS SEWRD TRACK INTO NORTH CENTRAL TX
BY LATE IN THE DAY MON. WITH VERY MOIST CONDITIONS AND GOOD UPR
LIFT CONTINUING SAT NIGHT AND SUN OVR THE SERN PORTION OF THE
STATE...WL GO WITH LIKELY POPS. IT SEEMS THAT WITH ALL THE
EXPECTED CLOUD COVER AND LAPSE RATES OF 5-6 C/KM...THAT WE WOULD
SEE WIDESPREAD RAIN...BUT ONLY ISOLD TSTMS...AND THE RAIN IN MOST
AREAS WOULD BE LIGHT TO MODERATE...WITH LOCALLY HEAVY RAIN. WILL
CONTINUE THE FLASH FLOOD WATCH INTO SUN EVENING. THEN AS THE LOW
MOVES MOVE SE OF THE AREA SUN NIGHT WE LOSE THE GOOD UPR LIFT AND
THE BETTER MSTR SHIFTS AWAY FROM THE AREA...SO THE CHANCE FOR PCPN
SHOULD DECREASE. SOME WRAP AROUND PCPN WL LIKELY CONTINUE INTO
MON OVR THE FAR SERN PLAINS. THE UPR LOW THEN STALLS OVR NORTH
CENTRAL TX TUE AND THEN STARTS TO EJECT NEWRD INTO CENTRAL KS WED.
SOME PCPN ASSOCIATED WITH THE LOW MAY STILL BE POSSIBLE OVR THE
FAR SERN PLAINS ON TUE...WHILE THE REST OF THE AREA WL BE DRIER
AND WARMER WITH MAYBE JUST SOME ISOLD TSTMS. A WEAK SHRTWV MOVES
OVR THE AREA WED AND WED NIGHT WHICH COULD HELP TO KICK OFF SOME
STORMS OVR THE SERN PLAINS AND MTS...AND THEN THU AND FRI LOOK DRIER
ACRS THE AREA WITH SW FLOW DEVELOPING IN RESPONSE TO A NEW UPR LOW
AND TROF CENTERED OVR WRN MT.

&&

.AVIATION...
NUMEROUS SHOWERS AND EMBEDDED THUNDERSTORMS EXPECTED TONIGHT AND
SATURDAY ACROSS THE EASTERN HALF OF THE DISTRICT...WITH MVFR TO IFR
CIGS EXPECTED THROUGH THE PERIOD.  COULD EVEN SEE SOME LOCAL LIFR
CIGS DURING THE MORNING HOURS.  ROUNDS OF SHOWERS/TSTORMS EXPECTED
THROUGH THE PERIOD WITH TIMING OF THESE WAVES ACROSS THE TAF SITES
EXTREMELY DIFFICULT.  FIRST WAVE WILL LIKELY MOVE ACROSS AREA THIS
EVENING...AND ACROSS THE SE CORNER OF THE STATE LATER TONIGHT...THEN
EVOLVE INTO A MORE WIDESPREAD STRATIFORM EVENT FOR SATURDAY WITH
MVFR TO IFR CIGS REMAINING SOCKED IN ACROSS THE EASTERN MTS/PLAINS
THROUGH THE DAY.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR COZ072>089-093>099.

&&

31/28
Hazardous weather outlook, Aug 15, 6:58 AM MDT, 8 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
658 AM MDT FRI AUG 15 2008

COZ058>089-093>099-161300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
658 AM MDT FRI AUG 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS SHOWERS WITH EMBEDDED THUNDERSTORMS ARE EXPECTED OVER THE
EASTERN PLAINS TODAY THROUGH TONIGHT.  DURING THE AFTERNOON AND
EVENING HOURS...A FEW OF THE STORMS COULD BE SEVERE PRODUCING HAIL
UP TO 2 INCHES IN DIAMETER...WIND GUSTS TO 60 MPH OR MORE...HEAVY
RAIN...AND FREQUENT LIGHTNING.  ISOLATED TORNADOES ARE ALSO POSSIBLE.

ELSEWHERE...ACTIVITY WILL GENERALLY BE LESS WIDESPREAD WITH THE
PRIMARY THREATS FROM THUNDERSTORMS BEING HAIL UP TO 1/2 INCH IN
DIAMETER...HEAVY RAIN...WIND GUSTS TO 50 MPH...AND LIGHTNING.

SHOWERS AND THUNDERSTORMS WILL BE NUMEROUS IN MANY AREAS THROUGH
TONIGHT.  A FEW OF THESE AREAS COULD SEE SOME MINOR URBAN AND SMALL
STREAM FLOOD PROBLEMS AS A RESULT OF THE PERSISTENT RAINFALL.

IT WILL BE COLD ENOUGH IN THE MOUNTAINS ABOVE 11000 FEET FOR SOME WET
SNOW BY SATURDAY MORNING.  THIS IS MOST LIKELY TO OCCUR ACROSS THE
SAWATCH RANGE...THE MOSQUITO RANGE AND PIKES PEAK. HOWEVER...ALL
OF THE MOUNTAINS WILL BE SUSCEPTIBLE.  THE AIRMASS WITH THIS STORM
IS NOT THAT COLD.  HOWEVER...IF PRECIPITATION FALLS HARD ENOUGH...
ELEVATIONS ABOVE 11000 FEET COULD SEE A FEW INCHES OF WET SNOW
ACCUMULATION BY SUNRISE SATURDAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

UNSETTLED WEATHER CONDITIONS ARE ANTICIPATED OVER SOUTHERN COLORADO
FROM SATURDAY INTO MONDAY AS A STRONG UPPER LEVEL LOW PRESSURE
SYSTEM MAKES ITS WAY ACROSS COLORADO DURING THIS TIME-FRAME.

THE STORM SYSTEM WILL BE CAPABLE OF PRODUCING A VARIETY OF WEATHER
OVER THE REGION INCLUDING SCATTERED TO NUMEROUS SHOWERS AS WELL
ISOLATED THUNDERSTORMS AND EVEN SOME SNOW AT TIMES ACROSS THE
HIGHER ELEVATIONS.

THE PRIMARY METEOROLOGICAL THREATS FROM THE THUNDERSTORMS THROUGH
THE PERIOD WILL BE HEAVY RAIN...LIGHTNING...SMALL HAIL AND WIND
GUSTS TO 40 MPH AT TIMES.

IN ADDITION...SNOW COULD ACCUMULATE IN THE MOUNTAINS ABOVE 10000
FEET THROUGH MONDAY. AT THIS TIME...THE MOST LIKELY AREAS FOR THIS
TO OCCUR INCLUDE THE HIGHER ELEVATIONS OF THE SAWATCH RANGE...THE
MOSQUITO RANGE AND PIKES PEAK.

STAY TUNED TO YOUR NATIONAL WEATHER SERVICE FOR THE LATEST FORECASTS
AND WARNINGS OVER THE NEXT FEW DAYS. A FALL LIKE WEATHER SYSTEM
WILL AFFECT COLORADO...BRINGING A VARIETY OF WEATHER HAZARDS TO
THE REGION.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON AND EVENING OVER THE EASTERN PLAINS.

In the hours before

Local storm report, Aug 15, 12:02 PM MDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1202 PM MDT FRI AUG 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY RAIN       3 N PUEBLO RESERVOIR    38.30N 104.75W
08/15/2008  M2.01 INCH       PUEBLO             CO   TRAINED SPOTTER

&&

JCERU
Local storm report, Aug 15, 12:58 PM MDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1258 PM MDT FRI AUG 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1257 PM     HAIL             5 SE HILLSIDE           38.21N 105.55W
08/15/2008  M0.75 INCH       CUSTER             CO   PUBLIC

&&

MN
Local storm report, Aug 15, 1:11 PM MDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
111 PM MDT FRI AUG 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HAIL             1 N WESTCLIFFE          38.15N 105.46W
08/15/2008  E1.75 INCH       CUSTER             CO   PUBLIC

&&

JCERU2

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 6:52 PM MDTAreal Flood AdvisoryPUBCrowley, Otero39 min
Aug 14, 7:13 PM MDTSevere Thunderstorm WarningPUBEl Paso31 min
Aug 14, 7:42 PM MDTSevere Thunderstorm WarningPUBEl Paso73 min
Aug 14, 8:28 PM MDTSevere Thunderstorm WarningPUBBent, Crowley, Kiowa, Otero35 min
Aug 14, 8:52 PM MDTAreal Flood AdvisoryPUBEl Paso2 hr
Aug 14, 9:39 PM MDTSevere Thunderstorm WarningPUBCrowley, Otero48 min
Aug 15, 12:41 PM MDTSevere Thunderstorm WarningPUBCuster, Fremont72 min
Aug 15, 12:54 PM MDTTornado WarningPUBCuster46 min
Aug 15, 2:17 PM MDTSevere Thunderstorm WarningPUBPueblo34 min
Aug 15, 3:12 PM MDTSevere Thunderstorm WarningPUBHuerfano, Las Animas63 min
Aug 15, 3:30 PM MDTSevere Thunderstorm WarningPUBLas Animas60 min
Aug 15, 3:41 PM MDTSevere Thunderstorm WarningPUBAlamosa, Costilla, Huerfano30 min
Aug 15, 4:25 PM MDTSevere Thunderstorm WarningPUBLas Animas69 min
Aug 15, 4:26 PM MDTAreal Flood AdvisoryPUBLas Animas119 min
Aug 15, 4:40 PM MDTTornado WarningPUBKiowa, Prowers30 min

Nearby

Flash Flood Watches in Colorado, 2008Every flash flood watch in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.